Medical and law enforcement experts discuss latest trends on counterfeit pills laced with Fentanyl
KANSAS CITY, Ks. (KCTV) – Local law enforcement, poison control and teen mental health experts convened Monday to discuss what they say is an epidemic of addiction and overdoses stemming from counterfeit pills laced with the potent synthetic opioid Fentanyl.
What you buy at the pharmacy is what the bottle says it is. What’s bought on the street is the problem.
Sometimes the counterfeit pills are marketed as Xanax (anti-anxiety medication) or Oxycontin (painkiller) or Adderall (amphetamine). But the pill medical experts on the Kansas side of the metro are currently seeing most often with unintentional Fentanyl overdoses is something marketed as Percocet (painkiller) in a dosage that doesn’t exist in pharmacies. The teens buying it refer to it as “Perc 30.”
“That is the most common,” said Dr. Elizabeth Silver, Pharm.D., the managing director of the Poison Control Center at The University of Kansas Health System. “Sometimes Oxy 30, Oxycodone 30, but Perc 30, or Percocet 30, is the name for Fentanyl that we are seeing called in or suspected that they’re taking.”
Percocet is oxycodone with Tylenol. But the real thing doesn’t come in a 30 milligram dose. Dr. Mitchell Douglass, MD, medical director of The University of Kansas Health System Marillac Campus, described conversations he has with teens who get admitted to the juvenile psychiatric facility.
“They’d be like, ‘Oh yeah, sometimes I take Percocets.’ [I ask,] ‘What are you taking?’ ‘Oh, Perc 30.’
I’m like, ‘That’s not a dose of Percocet,’” Douglass recounted. “The drugs are in school. People are buying them. They’re going back and forth, and the kids need to know you can’t trust what that drug is.”
Law enforcement experts said the laced pills are pressed locally and internationally, with Fentanyl added because Fentanyl is cheaper than other opioids and the high is more intense. A very small amount can be lethal, but the profit margin is higher and the higher likelihood of addiction means repeat business.
Sgt. Gary Blackwell, with the Clay County Sheriff’s Office noted that the message to kids to be careful because they don’t know what they’re getting might not be enough anymore, because he said plenty of teens know darn well that there’s Fentanyl in the pills they’re buying.
“Look through their backpacks. Look through their phone to see who they’re contacting,” advised Blackwell. “That’s the way you’re going to find out.”
All three added that if you suspect someone you know might be using, consider getting Narcan (generic name Naloxone), which can reverse an overdose. You can get it at some pharmacies for free and without a prescription to have on hand just in case.
“Everyone should have it if you are suspicious that a friend or family member is at risk of overdosing,” said Silver.
“Have some Narcan in the house, because when you need it, you need it now,” said Blackwell, who added that it is helpful to have around not just for a suspected illicit user but for someone who is prescribed opioids.
If you scroll down on this website Naloxone Dispensing (ks.gov) you will find a map where you can click on your location to locate a pharmacist that dispenses Narcan.
Douglass cautions that if you need to administer Narcan to someone who appears to be overdosing, it is important to still call 911 to get the person to the hospital. It is not meant as a stand-alone treatment.
Copyright 2022 KCTV. All rights reserved.